An unusual cause of spontaneous bleeding in the intensive care unit – mastocytosis: a case report
- 4k Downloads
We report the case of a 39-year old male patient who presented with anaphylactoid shock and diffuse bleeding with prolonged activated partial thromboplastin time at the emergency room. The diagnosis of aggressive mastocytosis was suspected and then confirmed by raised tryptase level and mastocytic infiltration of the bone marrow. The outcome was favorable with supportive measures, antihistamine drugs, and imatinib mesylate.
KeywordsMast Cell Imatinib Alendronate Cetirizine Tryptase
activated partial thromboplastin time.
Mastocytosis is a rare and heterogeneous disease characterized by the presence of excessive numbers of mast cells in various organs, mainly the skin and the bone marrow . Systemic symptoms are related to mast cell degranulation. Although heparin is one of the mediators released by mast cells, spontaneous bleeding has been very rarely reported in mastocytosis.
Systemic mastocytosis is a rare disease characterized by abnormal growth and accumulation of mast cells in various organ . It can follow a benign or indolent course, or it may be associated with invalidating or even life-threatening symptoms such as hypotension, syncope, flushing, urticaria, bronchospasm, peptic ulcer disease, diarrhea, malabsorption, osteoporosis, weigh loss and fatigue . Patients with aggressive systemic mastocytosis usually present with enlarged liver, spleen, and lymph nodes, with or without eosinophilia . The diagnosis of systemic mastocytosis is established by demonstrating mast cell infiltration in an involved tissue, particularly the bone marrow, using special staining techniques or flow cytometry, but the measurement of serum tryptase is a good screening test, since almost all patients with systemic mastocytosis have serum tryptase levels exceeding 20 ng/mL . Clinical pattern depends on mast cells burden in different organs and release of clinically relevant mediators such as histamine, leukotrienes, tryptase and heparin [1, 2]. Kinetics of blood clotting may be altered due to fibrinogenolytic and anticoagulant activities of tryptase and heparin respectively . Severe bleeding leading to the death of a patient with systemic mastocytosis due to heparin-like anticoagulant has been recently reported , and may represent a difficult diagnosis and a therapeutic challenge in the emergency room. The treatment of systemic mastocytosis is mainly focused on avoidance of triggering factors (e.g. physical stimuli such as heat or cold, alcohol, drugs such as aspirin and other NSAIDS) and symptomatic therapy (H1 and H2 antihistamines, proton pump inhibitors, antileukotrienes, anticholinergics, glucocorticoïds, and epinephrine in case of systemic hypotension). In aggressive forms of systemic mastocytosis, treatments such as interferon alpha, cladribin, and imatinib mesylate should to be considered. Imatinib seems to be more effective in patients without the D816V C-kit mutation .
We have obtained written, informed consent from the patient for open access publication of this case report and accompanying image. A copy of the written consent is available for review by the Editor-in-chief of this journal.
We thank Christian Vasselon, MD for his interpretation of the bone marrow specimen.
- 1.Carter MC, Metcalfe DD: Mastocytosis. Clinical Hematology. Edited by: Young NS, Gerson SL, High KA. 2006, Philadelphia, Mosby Elsevier, 687-96.Google Scholar
- 2.Valent P, Akin C, Escribano L, Födinger M, Hartmann K, Brockow K, Castells M, Sperr WR, Kluin-Nelemans HC, Hamdy NAT, Lortholary O, Robyn J, van Doormaal J, Sotlar K, Hauswirth AW, Arock M, Hermine O, Hellmann A, Triggiani M, Niedoszytko M, Schwartz LB, Orfao A, Horny HP, Metcalfe DD: Standards and standardization in mastocytosis: consensus statements on diagnostics, treatment recommendations and response criteria. Eur J Clin Invest. 2007, 37: 435-53. 10.1111/j.1365-2362.2007.01807.x.CrossRefPubMedGoogle Scholar
- 4.Sucker C, Mansmann G, Steiner S, Gattermann N, Schmitt-Graeff A, Loncar R, Scharf RE, Stockschlader M: Fatal bleeding due to heparin like-anticoagulant in a 37-year-old woman suffering from systemic mastocytosis. Clin Appl Thromb Hemost. 2008, 14: 360-4. 10.1177/1076029607309173.CrossRefPubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.